Why does my daughter stay unwell?
Q: My daughter is 22 years old. She has had pernicious anaemia for 2 years. In the last six months, her symptoms have developed into other areas involving tiredness, headaches, diarrhoea, nausea, general depression and weight gain. Recently, blood results showed zero levels of LH and LSH, but her prolactin levels were very high at 3,476. The MRI scan is negative for pituitary tumour. Endoscopy and colonoscopy are all clear for Crohn’s and sciliaccoeliac disease. She only took Dianne 35 contraceptive, Maxolon for nausea and Lomital for diarrhoea. We have been seeing an Endocrinologist to try and find the cause of continual sickness. Do you have any suggestions of further causes?
A:There are several issues involved here. Hyperprolactinaemia (raised levels of prolactin) Hyperprolactinaemia is a condition characterised by increased levels of the hormone prolactin in non-pregnant women. This hormone is produced by the pituitary gland and its main function is to enhance breast development during pregnancy and to induce lactation. Normal values generally are less than 30 ng/ml depending on the individual laboratory. Women with high prolactin levels have symptoms like altered menstrual cycle (oligomenorrhoea, amenorrhoea) or infertility. This occurs as a result of the hormone, suppressing the secretion of gonadotropin-releasing hormone (GnRH) and thus the LH and FSH levels are low. Elevated levels of prolactin may be caused by pituitary tumours, primary hypothyroidism, hypothalamic disease, chronic kidney failure, cirrhosis and ingestion of some medicines like tranquillisers (phenothiazines, butyrophenones, thioxanthenes), some anti-hypertension drugs (methyldopa), drugs used for gastroesophageal reflux or nausea (metoclopramide, H2-receptor blockers) and others like isoniazid, danazol, tricyclic antidepressants, verapamil, oestrogens, antiandrogens, cyproheptadine, opiates, etc. If no physiological, medical or pharmacologic cause is identified, then it is called idiopathic hyperprolactinaemia. The disease is usually treated when the patient is symptomatic. Please consult an Endocrinologist who will examine her and advise appropriately. Pernicious anaemia Pernicious anaemia is a type of megaloblastic anaemia caused by impaired absorption of vitamin B12 due to lack of a substance called intrinsic factor in the stomach. This is treated (irrespective of the cause) by injections of vitamin B12. It may be congenital or acquired (as a result of intestinal disease). Individuals who are strict vegetarians (do not consume eggs, milk, or meat) can also develop deficiency. This is treated by an oral tablet of 100-200 mcg taken every week.